Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 162, NWS Wakefield, VA

June 27, 2000Powhatan County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 27, 2000, 5:02 PM EDT for Powhatan County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2000, 5:02 PM EDT (21:02 UTC)
Expired
Jun 27, 2000, 5:45 PM EDT
In force
43 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Powhatan County, VA

The radar

The Norfolk radar (KAKQ), 102 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:15 PM EDTHail 1.5Trenholm, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 3:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WUUS51 KAKQ 272102
SVRAKQ
VAC145-272145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
502 PM EDT TUE JUN 27 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POWHATAN COUNTY IN CENTRAL VIRGINIA

* UNTIL 545 PM EDT

* AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF HATCHERS...MOVING EAST   
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  TRENHOLM AND HATCHERS AT 505 PM
  BELONA AT 510 PM
  PROVOST AT 520 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.



$$

SCHUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 27, 2:30 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
230 PM EDT TUE JUN 27 2000

NOT MUCH CHG TO CRNT FCST PACKAGE...LKLY POPS NRN/WRN AREAS HI CHC
POPS FOR SERN AREAS AS LINE OF CNVCTN OVR WRN VA PUSHES EAST THIS
EVE. ENDING BY MIDNIGHT WRN AREAS AND LATE TONGT IN THE EAST. FRONT
STALLS JUST ALONG OUR NRN/WRN BORDERS INTO THU...WHEN TN VLY S/W
MOVES THRU AREA FINALLY KICKING IT THRU LATE THU AS XTNDD PROGS DRAW
FRNT ALONG THE COAST AT 8AM FRI. WL NOT TIME PCPN FOR THU...BUT HAVE
HIER CHC POPS S THAN N. TEMPS WL MODERATE WED/THU WITH HIGHS IN THE
LWR TO MID 80S MOST PLACES...FEW ISOLD UPR 80S PSBL SRN CWA.
XTNDD...LUKS FOR DRYING ON FRI...AND GUD WKND ON TAP AS CNTRL US
RIDGE BUILDS INTO AREA.

MARINE...KEEPING SW FLOW ACRS THE AREA THRU THU...WITH DCRG SPEEDS
ACRS THE WATERS THROUGH THE PERIOD. NO FLAGS.

.AKQ...NONE

HESS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:29 PM EDTSevere Thunderstorm WarningAKQEssex31 min
Jun 27, 7:19 PM EDTSevere Thunderstorm WarningAKQSouthampton, Sussex26 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.